Telfast Vs Sudafed

fexofenadine and pseudoephedrine together

What is Telfast? What is Telfast used for?

Telfast is a Brand name for a medicine that contains antihistamine fexofenadine as an active ingredient. Fexofenadine reduces levels and effects of body histamine.  This substance was developed as a replacement for terfenadine, because of its serious side effects. Fexofenadine is a third-generation antihistamine, a metabolite of terfenadine, with a decreased risk of cardiac arrhythmia compared to terfenadine. Fexofenadine also does not readily pass through the blood-brain barrier, thus causing less drowsiness compard to first-generation histamine-receptor antagonists. Telfast is used to relieve symptoms of cold and allergy such as sneezing, runny nose, watery eyes, hives, skin rash, itching, and other cold or allergy symptoms. Telfast is also used to treat the symptoms of seasonal allergies in adults and children. It can be also used for the treatment of skin itching that can be caused by a condition called chronic idiopathic urticaria in children and adults. Telfast is available in a form of film coated tablet in following doses: 30 mg, 120 mg and 180 mg. Some Telfast products such as Telfast Plus and Telfast Decongestant are combinations of fexofenadine and pseudoephedrine.

What is Sudafed? What is Sudafed used for?

Sudafed is a Brand name for a group of medicine products that contains pseudoephedrine as an active ingredient. Pseudoephedrine is a decongestant that acts by shrinking dilated blood vessels in the nasal passages, relieving symptoms of stuff nose. Sudafed indications are sinus and nasal congestion or the congestion of Eustachian tubes in the ears. Most Sudafed products only contain pseudoephedrine as an active ingredient. However, one form, called Sudafed 12 Hour Pressure + Pain, also contains naproxen sodium as a pain reliever and fever reducer. Sudafed PE products contain a different decongestant as an active ingredient called phenylephrine. All Sudafed formulations are for oral administration. Sudafed 12 Hour, Sudafed 24 Hour, Sudafed Congestion, and Sudafed 12 Hour Pressure + Pain are available in the form of caplets, tablets, or extended-release tablets. Children’s Sudafed is available in liquid form in grape and berry flavors.

How Telfast and Sudafed work in the body?

Pseudoephedrine, the active substance of Sudafed works by binding directly to both alpha- and with a lesser affinity to beta-adrenergic receptors. On alpha-adrenergic receptors in respiratory tract mucosa, pseudoephedrine produces vasoconstriction.  By stimulating beta2-adrenergic receptors pseudoephedrine relaxes bronchial smooth muscle. Like ephedrine, pseudoephedrine releasing norepinephrine from its storage sites, an indirect effect. The displaced noradrenaline is released into the neuronal synapse where it is free to activate the postsynaptic adrenergic receptors.

Fexofenadine is a third-generation, long lasting antagonist of H1-receptors with selective and peripheral H1-antagonist actions.  It competes with free body histamine for binding sites at H1-receptors in the gastrointestinal tract, bronchial smooth muscle and large blood vessels. By blocking the actions of endogenous histamine, the negative symptoms such as nasal congestion and watery eyes are being relieved. Fexofenadine has no anticholinergic, alpha1-antiadrenergic or beta-antiadrenergic-receptor and antidopaminergic effects.  In comparision with other antihistamines fexofenadine does not enter the brain from the blood and that’s why it does not cause drowsiness.  Since it does not block the potassium channels in cardiac cells, fexofenadine lacks the cardiotoxic potential of terfenadine,

Can you take Telfast and Sudafed together?

Since there are no interactions between Telfast and Sudafed they can be taken together as this combination work pretty well for relieving symptoms of seasonal allergic rhinitis and hayfever with sinus/nasal congestion such as: nasal and sinus congestion, sneezing, itchy, runny nose, watery, itchy eyes and itchy throat. This combination should never be given to children younger than 12 years.

can you take fexofenadine and pseudoephedrine together

However, patients have to be careful when they want to combine these products. Sudafed’s products are mostly mixture of 2 or more active ingredients. Some Telfast products such as Telfast Plus and Telfast Decongestant already contain a combination of fexofenadine and pseudoephedrine in one tablet. By combining some of those products together with Sudafed, patients may take too much of pseudoephedrine, thus increasing the risk of side effects such as tremor, tachycardia, hypertension, atrial fibrillation, insomnia and restlessness. So, the best option is to take just Telfast Plus or Telfast Decongestant without taking Sudafed.

Telfast and Sudafed side effects

Telfast may cause following side effects with following incidence:

·         Vomiting (6-12%)

·         Headache (5-10%)

·         Cough (4%)

·         Diarrhea (3-4%)

·         URTI (3%)

·         Back pain (2-3%)

·         Pyrexia (2%)

·         Dysmenorrhea (2%)

·         Dizziness (2%)

·         Stomach discomfort (2%)

·         Pain in extremity (2%)

·         Somnolence (1-3%)

·         Rhinorrhea (1-2%)

Sudafed may cause following side effects:

·         Tremor

·         Restlessness

·         Insomnia

·         Nausea

·         Vomiting

·         Nervousness

·         Hypertension

·         Atrial fibrillation

·         Myocardial infarction

·         Ventricular premature beats

·         Ischemic colitis

The incidence of these side effects will be increased if Telfast and Sudafed are taken together or overdosed. Therefore, patients should take only one of these products for their cold and runny nose symptoms.

Precautions and warnings during Telfast and Sudafed use

·         Telfast can help to control the symptoms of allergies or hives, but it does not cure them. Patients should continue to take the drug even if they feel well and do not experience symptoms.

·         Before starting treatment with Telfast, you should tell your doctor if you have or ever had kidney disease. Patients with impaired kidney function should avoid taking this medicine.

·         Fexofenadine from Telfast may interfere with skin allergy tests and you may need to stop it before having these tests.

·         Telfast should be used with caution in elderly patients (+65) as they may be more sensitive to its effects.

·         It should not be used in children younger than 6 years.

·         Products containing aluminium and magnesium may interact with Telfast, by lowering the amount of absorbed fexofenadine. It is recommended that you leave about 2 hours after taking one of these products.

·         Do not take Telfast if you are pregnant, unless necessary. Telfast is not recommended during breast-feeding

·         Before taking Sudafed, patients should tell their doctor or pharmacist if they have or ever had: High blood pressure, Glaucoma, Diabetes,  Thyroid disease, Heart disease, Kidney impairment or difficulties with urinating, such as from an enlarged prostate.

·         Also talk to your doctor if you have ever had a narrowing or blockage of your digestive system and plan to take 24-hour extended-release Sudafede tablets.

·         Sudafed should not be used if you are currently taking  monoamine oxidase inhibitors (MAOIs) such as  isocarboxazid (Marplan), furazolidone (Furoxone), and phenelzine (Nardil), among other drugs or if you have taken these drugs within the past two weeks

·         Sudafed should never be given to children younger than 4 years old, as they may suffer serious side effects. Extended-release Sudafed should never be given to children younger than 12 years.

·         Pseudoephedrine is categorized in FDA Pregnancy Category C list of drug, which means the risks to the fetus, cannot be ruled out. Small amounts of pseudoephedrine may pass into breast milk, though it’s unclear what effects this has on breastfeeding infants.

Can aspirin be taken with Tylenol?
Can you take Benadryl and Sudafed together?
Can you take Sudafed and Flonase together?

About Miljan Krcobic 141 Articles
My name is Miljan Krčobić. I was born on 14th of November 1989. in Negotin, Serbia, where I finished elementary and high school. In June 2015 I graduated from the Faculty of Pharmacy in Belgrade and thus acquired the title Master of Pharmacy. From the July of 2015 to January 2016 I worked in a pharmaceutical company Hemofarm a.d.(Member of STADA group) based in Vrsac, Serbia, as an expert associate for GMP compliance within the sector Quality Assurance. I am currently working in a pharmacy called Zivkovic in Negotin. As a freelancer I write medical articles on Elance and Upwork.